Alert archive / Oregon / Special Weather Statements in 2022

Special Weather Statement, NWS Pendleton, OR

June 1, 2022

NWS Pendleton, OR issued this special weather statement at Jun 1, 2022, 7:49 PM PDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2022, 7:49 PM PDT (02:49 UTC)
Expired
Jun 1, 2022, 8:15 PM PDT
In force
26 min
Issued by
NWS Pendleton, OR
Hail
0.88 in
Wind
30

The radar

The Pendleton radar (KPDT), 88 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2564 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS86 KPDT 020249
SPSPDT

Special Weather Statement
National Weather Service Pendleton OR
749 PM PDT Wed Jun 1 2022
 
ORZ505-020315-
John Day Basin OR-
749 PM PDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of  through 815 PM
PDT...

At 749 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Monument, or 28 miles south of Heppner, moving east at
15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4493 11941 4500 11943 4501 11939 4501 11924
      4499 11920 4496 11918 4496 11922 4493 11921
      4492 11917
TIME...MOT...LOC 0249Z 262DEG 13KT 4497 11934 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

$$

ET

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this special weather statement went out at Jun 1, 5:12 PM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 1, 5:12 PM PDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
512 PM PDT Wed Jun 1 2022

.AVIATION...00Z TAFs...Currently high-end VFR ceilings (greater
than 7 kft) area wide, except some low-end VFR bases across
central OR mountains and the Blues where there has been clumping
and deepening cu over the last two hours per latest day cloud
phase satellite imagery. Initial concern is possible isolated
mountain showers this evening/early tonight over the WA cascades
and the central OR mountains-southern Blues. However, confidence
is high (>80%) that terminals outside these areas shouldn't see
any precip. Meantime, light breezes with occasional gusts 15-20
mph exist across the Basin to central OR with winds expected to
lessen 6 kts or less by late evening.

Tomorrow afternoon there will be increasing potential for
isolated- scattered showers and thunderstorms. The main area of
concern is across central OR and the central OR mountains to the
northern Blues and vicinity foothills. Current thinking is the
best chances for initial activity begin near and after 2 PM PDT
with activity/storms moving northeastward around 15 kts or so. The
combination of lower confidence (less than 30%), storm coverage
(isolated- scattered), and anticipated evolution (generally more
east of TAF terminals) preclude a mention of thunderstorms at this
time for tomorrow afternoon.

&&

.PREV DISCUSSION... /issued 245 PM PDT Wed Jun 1 2022/

SHORT TERM...Tonight through Friday night...Showers are filling
up on WSR-88Ds across western WA, and scattered showers have
developed over eastern Washington from Ephrata to Pullman. Our
forecast area remains under a weak shortwave ridge with no
precipitation at this time, but the ridge is shifting eastward and
the showers will develop along the east side of the Cascades in
the next couple of hours. The HRRR has backed off considerably on
the reflectivity over the southern WA Cascades, and Mesoscale
Analysis on SPC has very weak CAPE so have removed the
thunderstorms from the forecast. Will keep isolated showers and
thunderstorms over the northern Blues and Wallowa county but it
may be a stray thunderstorm or two.

The thunderstorm threat is looking more promising with each model
run, and it now appears that storms will be strong with heavy
downpours. SPC has placed portions of northeast Oregon in a
marginal risk for severe weather. The 18Z NAM is disconcerting
advertising a fairly strong shortwave embedded in a southwest flow
aloft over northeast OR. This is also an area of H7 diffluence. A
Hydrologic Outlook was issued to discuss the moderate to heavy
rain from Thursday through Sunday, but the next couple of shifts
may need to analyze whether flash flooding is a concern. The
steering flow is not impressive--only about 10-15 knots--and the
PWATS will be near 1.0 inch. Although there is a marginal risk for
severe weather, the bulk shear is around 30 knots from 0-6km which
would indicate that strong sustained updrafts will not be likely.

From Thursday night through Friday night, the forecast area will
remain under a fairly moist southwest flow aloft with continued
instability. A deep low will remain off the Gulf of Alaska and
will send a series of waves across Washington and Oregon. The
potential for thunder on the NBM is around 40-60 pct on Friday for
eastern mountains/valleys, but the fly in the ointment for
anything more than scattered thunderstorms will be the dense cloud
cover during the first part of the day. Will keep a chance of
thunderstorms but this may be lowered to slight chance. Wister/85

LONG TERM...Saturday through Wednesday...An active period of
weather will continue through at least this weekend as an upper
low off the BC coast brings periods of rain showers and
thunderstorms. Drier and warmer conditions will develop after
Monday and into Wednesday as guidance depicts upper level ridging
building into the region.

Ensemble and deterministic guidance in good agreement through
Sunday that a series of shortwave impulses will round an upper
low off the coast of BC and swing across the PacNW each day.
The main uncertainty through this period will result from the
timing of the shortwave impulses across the region, especially
for Sunday. Current deterministic guidance shows the shortwave
passage timed for the afternoon, which would result in the best
chances for not only rain showers, but also support a greater risk
of thunderstorms mainly across mountain areas as it stands.
However, looking at ensemble guidance shows more of this timing
uncertainty, as individual members amongst the GFS and ECMWF
differ on an order of 12 hours for the shortwave passage.
Otherwise, guidance imparts moderate to high confidence in
renewed chance of rain showers Saturday and Sunday for the area.
The other story with these showers will be the risk for some areas
seeing another round of moderate to heavy rain, which may result
in additional rises in area rivers and streams, especially in
northeast OR, far southeast WA, and the east slopes of the WA
Cascades. Though this far out precipitation amounts are still in
flux, ensemble guidance and individual members do consistently
depict higher rain amounts in the mountains, while the ECMWF EFI
is also signaling the potential for higher rain amounts with the
area under 0.7 to 0.9 percentiles. At this time, will need to wait
a couple more model runs for confidence to rise in location and
potential for heavy rain amounts. Otherwise, enough instability
will be present both Saturday and Sunday for isolated
thunderstorms to develop in the afternoon and evening, but as
mentioned above, timing of shortwave impulses could help or hinder
thunderstorm development.

Confidence continues to be at least moderate in the progression of
the upper air pattern through the middle of next week. A ridge of
high pressure is anticipated to build into the region late
Monday, decreasing chance of rain showers area wide. The main
uncertainty, however, stems from the strength of the ridge, as
some solutions favor a weak and flat ridge over the region. This
would prevent strong or moderate warm air advection across the
area while also allowing several shortwaves in the flow to bring
renewed chances of weak to moderate rain showers to mainly the
mountain zones. Regardless, expect a drying and warming trend to
result through the middle of next week. Lawhorn/82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  55  80  55  71 /  10  20  60  60
ALW  57  80  58  73 /  10  20  50  60
PSC  59  83  60  78 /  10  20  20  40
YKM  55  81  54  74 /  10  30  30  50
HRI  58  83  56  76 /  10  20  30  50
ELN  53  76  53  69 /  20  30  40  70
RDM  50  80  48  68 /  10  50  40  40
LGD  50  73  50  68 /  10  30  70  80
GCD  52  75  49  69 /  10  40  60  70
DLS  57  82  58  70 /  10  40  30  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

SHORT TERM...85
LONG TERM....82
AVIATION...80

In the hours before

Special weather statement, Jun 1, 7:49 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Pendleton OR
749 PM PDT Wed Jun 1 2022

ORZ505-020315-
John Day Basin OR-
749 PM PDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of  through 815 PM
PDT...

At 749 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Monument, or 28 miles south of Heppner, moving east at
15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4493 11941 4500 11943 4501 11939 4501 11924
      4499 11920 4496 11918 4496 11922 4493 11921
      4492 11917
TIME...MOT...LOC 0249Z 262DEG 13KT 4497 11934

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

ET

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:24 AM PDTFlood WatchPDTGilliam, Grant, Morrow, Umatilla, Union, Wallowa and 1 more12 hr
Jun 2, 2:45 PM PDTSpecial Weather StatementPDTWheeler45 min
Jun 2, 4:17 PM PDTSpecial Weather StatementPDTUmatilla43 min
Jun 2, 4:49 PM PDTSpecial Weather StatementPDTWalla Walla41 min

Nearby

Special Weather Statements in Oregon, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.